Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 15, NWS Great Falls, MT

September 30, 20119 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 30, 2011, 4:14 AM MDT for 9 counties in Montana. It took effect at Sep 30, 2011, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2011, 4:14 AM MDT (10:14 UTC)
In effect from
Sep 30, 2011, 12:00 PM MDT
Expired
Sep 30, 2011, 8:08 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Liberty County, MT, Meagher County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 43 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WWUS85 KTFX 301014
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
414 AM MDT FRI SEP 30 2011


MTZ112-301815-
/O.NEW.KTFX.FW.W.0015.110930T1800Z-111001T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
414 AM MDT FRI SEP 30 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
3 follow-up statements
687 
WWUS85 KTFX 301747
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1147 AM MDT FRI SEP 30 2011

MTZ112-010300-
/O.CON.KTFX.FW.W.0015.110930T1800Z-111001T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
1147 AM MDT FRI SEP 30 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
112...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY 
  WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
718 
WWUS85 KTFX 302330
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT FRI SEP 30 2011

MTZ115-117-010300-
/O.EXA.KTFX.FW.W.0015.000000T0000Z-111001T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
530 PM MDT FRI SEP 30 2011

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 9 PM MDT THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 115 AND 117.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...IS CREATING DANGEROUS FIRE CONDITIONS THAT WILL CONTINUE
  INTO THE EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ112-010300-
/O.CON.KTFX.FW.W.0015.000000T0000Z-111001T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
530 PM MDT FRI SEP 30 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
112...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...IS CREATING DANGEROUS FIRE CONDITIONS THAT WILL CONTINUE
  INTO THE EARLY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
531 
WWUS85 KTFX 010208
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
808 PM MDT FRI SEP 30 2011

MTZ115-117-011200-
/O.CAN.KTFX.FW.W.0015.000000T0000Z-111001T0300Z/
/O.NEW.KTFX.FW.A.0010.111001T1600Z-111002T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
808 PM MDT FRI SEP 30 2011

...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY MORNING THROUGH
EARLY SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 115 AND 117... 
...RED FLAG WARNING FOR THIS EVENING IS CANCELLED FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH
IS IN EFFECT FROM LATE SATURDAY MORNING THROUGH EARLY SATURDAY
EVENING. THE RED FLAG WARNING THAT WAS IN EFFECT FOR THIS EVENING
HAS BEEN CANCELLED.

* AFFECTED AREA...FIRE WEATHER ZONES 115 AND 117.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...WILL ONCE AGAIN CREATE DANGEROUS FIRE CONDITIONS
  SATURDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

MTZ112-010315-
/O.CAN.KTFX.FW.W.0015.000000T0000Z-111001T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY
COUNTIES-
808 PM MDT FRI SEP 30 2011

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

SURFACE WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES ARE
INCREASING ACROSS THE REGION. AS A RESULT...THE RED FLAG WARNING
HAS BEEN CANCELLED. 

$$

MTZ113-011200-
/O.NEW.KTFX.FW.A.0010.111001T1600Z-111002T0300Z/
HILL AND BLAINE COUNTIES-
808 PM MDT FRI SEP 30 2011

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 113...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH
IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 113.

* WINDS...NORTHEAST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...WILL CREATE DANGEROUS FIRE CONDITIONS SATURDAY
  AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 30, 4:07 AM MDT, 7 minutes earlier.

Area forecast discussion, Sep 30, 4:07 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 AM MDT FRI SEP 30 2011

.DISCUSSION...
TODAY THROUGH SUNDAY...A STRONG UPPER RIDGE OVER THE FORECAST AREA
EARLY THIS MORNING WILL MOVE INTO EASTERN MONTANA LATER TODAY WITH
SOUTHWEST FLOW ALOFT OVER THE AREA. THIS SOUTHWEST FLOW ALOFT WILL
THEN CONTINUE THROUGH THE WEEKEND. MODELS HAVE SEVERAL BANDS OF
MOISTURE MOVING THROUGH THE AREA LATE TONIGHT THROUGH SUNDAY.
HOWEVER MOST OF THIS MOISTURE WILL BE AT HIGH LEVELS SO THE THREAT
OF MEASURABLE RAINFALL WILL BE LOW AT BEST. MODELS DO INDICATE SOME
INSTABILITY OVER SOUTHWEST MONTANA SATURDAY AND AGAIN SUNDAY SO
CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. STILL EXPECT NEAR
RECORD HIGH TEMPERATURES TODAY. A COOL FRONT WILL MOVE INTO THE
NORTH SATURDAY AND END THE THREAT OF NEAR RECORD HIGH TEMPERATURES
IN THAT REGION. HOWEVER NEAR RECORD HIGH TEMPERATURES WILL
CONTINUE IN THE SOUTH. HAVE ISSUED A HIGH WIND WARNING FOR THE
NORTHERN ROCKY MOUNTAIN FRONT FOR TODAY AS LOGAN PASS WAS GUSTING
TO 56 MPH AS OF 3 AM. MODELS INDICATE THAT WINDS SHOULD DIMINISH
LATER TODAY SO WILL HAVE THE WARNING GO THROUGH MID-AFTERNOON.
BLANK

SUNDAY NIGHT THROUGH FRIDAY...THE ROLLER-COASTER WEATHER PATTERN
WILL CONTINUE FOR MUCH OF NEXT WEEK...WITH THE POTENTIAL FOR A GOOD
PATTERN CHANGE TOWARDS THE MIDDLE/LATER PORTIONS OF NEXT WEEK...AS
FALL LIKE CONDITIONS DEVELOP OVER THE REGION. MONDAY WILL START OFF
MILD/WARM OVER THE REGION...WITH AFTERNOON HIGHS AVERAGING 10 TO 15
DEGREES ABOVE NORMAL...WITH A SMALL CHANCE FOR SHOWERS OVER THE
WESTERN AND SOUTHWESTERN SECTIONS OF THE REGION. BY MONDAY NIGHT AND
INTO TUESDAY AFTERNOON...EXPECT THE PRECIPITATION TO GRADUALLY
SPREAD INTO NORTH CENTRAL MONTANA...AS AN UPPER LEVEL TROF
APPROACHES THE REGION. THE STRENGTH/TIMING OF THIS TROF CONTINUES TO
VARY FROM MODEL TO MODEL...BUT OVERALL THE TROF NOW LOOKS LIKE IT
SHOULD AFFECT MUCH OF THE TFX CWA IN THE WEDNESDAY TO THURSDAY
TIMEFRAME. THE ECMWF IS MUCH MORE AGGRESSIVE WITH THE PRECIP...AND
BOTH MODELS HAVE SHARPLY COLDER TEMPERATURES BY NEXT
THURSDAY/FRIDAY. FOR NOW...POPS HAVE GRADUALLY BEEN INCREASED A BIT
FROM WED INTO THU...WITH THURSDAY MORNING SEEING THE HIGHEST POPS.
IN TERMS OF SNOW...SNOW ACCUMULATIONS ARE POSSIBLE...ESPECIALLY IN
THE MOUNTAINS...AS COLDER AIR MOVES INTO THE REGION...SNOW LEVELS
WILL GRADUALLY START FALLING ON WEDNESDAY NIGHT...AND CONTINUE TO
FALL RIGHT INTO FRIDAY. BY THURSDAY MORNING...SNOW LEVELS COULD FALL
TO AROUND 5500 FEET OVER THE WESTERN MOUNTAINS AND TO AROUND 7500
FEET OVER CENTRAL MONTANA...AND THEN BY FRIDAY MORNING SNOW LEVELS
WILL CONTINUE TO LOWER TO AROUND 4500 FEET IN THE WESTERN
MOUNTAINS...WITH WIDESPREAD SNOW LEVELS BELOW 6000 FEET OVER CENTRAL
MONTANA. TEMPERATURES ON FRIDAY WILL SWING THE OTHER WAY FROM
EARLIER IN THE WEEK...WITH AFTERNOON HIGH TEMPERATURES RUNNING CLOSE
TO 10 DEGREES BELOW NORMAL. BRUSDA

&&

.AVIATION...
UPDATED 0500Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA AS HIGH PRESSURE KEEPS
SKIES MOSTLY CLEAR. WINDS LOOK TO BECOME SOUTHWESTERLY AND PICK UP
SOMEWHAT LATER FRIDAY MORNING AND AFTERNOON.

&&

.FIRE WEATHER...
UPDATED 1010Z.
MINIMUM RELATIVE HUMIDITIES TODAY WILL BE WELL BELOW 20 PERCENT
AT MOST LOCATIONS WITH SOME AREAS SEEING RELATIVE HUMIDITIES NEAR
10 PERCENT. HAVE ISSUED A RED FLAG WARNING FOR THE NORTHERN ROCKY
MOUNTAIN FRONT AND NEARBY PLAINS (FIRE WEATHER ZONE 112) FOR THIS
AFTERNOON AND EVENING AS STRONGEST WINDS ARE MOST LIKELY THERE.
HOWEVER SOME GUIDANCE INDICATES WINDS WILL BE OVER 15 MPH OVER
MOST OF THE FIRE WEATHER DISTRICT WITH THE EXCEPTION OF FERGUS AND
BLAINE COUNTIES. HOWEVER CONFIDENCE IN MORE WIDESPREAD WINDS OVER
15 MPH IS ONLY NEAR 50 PERCENT SO HAVE NOT ISSUED A MORE
WIDESPREAD RED FLAG WARNING. HOWEVER THE SITUATION WILL BE CLOSELY
MONITORED DURING THE DAY. THERE WILL BE FIRE WEATHER CONCERNS
SATURDAY AS WELL. A COLD FRONT SHOULD BRING HIGHER HUMIDITIES TO
THE NORTHWEST BUT ELSEWHERE HUMIDITIES WILL STILL BE BELOW 20
PERCENT. WINDS AGAIN WILL BE THE FORECAST PROBLEM AS SOME GUIDANCE
KEEPS WINDS LESS THAN 15 MPH WHILE OTHER GUIDANCE HAS WINDS OVER
15 MPH. DUE TO THE UNCERTAINTY ON THE WINDS WILL HOLD OFF ON A
FIRE WEATHER WATCH FOR NOW. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  89  52  84  50 /   0   0  10  10
CTB  85  45  75  43 /   0  10  20  10
HLN  87  50  86  50 /   0   0  20  20
BZN  87  45  86  46 /   0   0  10  20
WEY  75  32  73  33 /  10  10  10  20
DLN  83  47  82  47 /   0   0  20  20
HVR  90  46  86  46 /   0   0  10  10
LWT  87  47  88  49 /   0   0  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING
EASTERN GLACIER...EASTERN PONDERA...GALLATIN...LIBERTY...
MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING FROM 10 AM SATURDAY TO MIDNIGHT MDT SATURDAY
NIGHT GALLATIN...MADISON...MEAGHER.

HIGH WIND WARNING UNTIL 3 PM MDT THIS AFTERNOON NORTHERN ROCKY
MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 29, 11:34 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1134 PM MDT THU SEP 29 2011

MTZ008>015-044>055-301200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1134 PM MDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:07 AM MDTHigh Wind WarningTFX6 hr

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.